Serotonin syndrome in a child associated with erythromycin and sertraline

Pharmacotherapy. 1999 Jul;19(7):894-6. doi: 10.1592/phco.19.10.894.31561.

Abstract

Serotonin syndrome is an uncommon, serious adverse reaction that is usually associated with the interaction of two or more serotonergic agents. A 12-year-old boy receiving sertraline developed the syndrome after erythromycin was added to his regimen. The proposed mechanism involves erythromycin inactivation of cytochrome P450 3A4 inhibition of sertraline metabolism, accumulation of the drug, and precipitation of the syndrome. It is important for clinicians to consider both pharmacokinetic and pharmacodynamic interactions to minimize the risk of the reaction.

Publication types

  • Case Reports

MeSH terms

  • Anti-Bacterial Agents / adverse effects*
  • Anti-Bacterial Agents / therapeutic use
  • Child
  • Erythromycin / adverse effects*
  • Erythromycin / therapeutic use
  • Humans
  • Male
  • Obsessive-Compulsive Disorder / drug therapy
  • Serotonin Syndrome / chemically induced*
  • Serotonin Uptake Inhibitors / adverse effects*
  • Serotonin Uptake Inhibitors / therapeutic use
  • Sertraline / adverse effects*
  • Sertraline / therapeutic use

Substances

  • Anti-Bacterial Agents
  • Serotonin Uptake Inhibitors
  • Erythromycin
  • Sertraline